U.S. Food and Drug Administration officials have released a statement about the effects of antacids, saying that those which contain aspirin may cause stomach or intestinal bleeding in rare cases.

The FDA has recorded eight new cases of bleeding caused by aspirin-containing antacid products since it issued a warning about serious bleeding risk with aspirin in 2009. The agency said that in some of those cases, patients had to undergo a blood transfusion to treat its effects.

Dr. Karen Murray Mahoney, the deputy director of the division of nonprescription drug products, said in a press release that consumers must “Take a close look at the Drug Facts label, and if the product has aspirin, consider choosing something else for your stomach symptoms.”

She also added that “Unless people read the Drug Facts label when they’re looking for stomach symptom relief, they might not even think about the possibility that a stomach medicine could contain aspirin. Today we’re focusing on bleeding risk specifically with antacid-aspirin products used to treat upset stomach or heartburn. We’re not telling people to stop taking aspirin altogether.”

Here is a list of people with a higher risk of serious bleeding with aspirin-containing antacid products:

  • Age of 60 and older
  • A history of stomach ulcers or bleeding problems
  • People who take blood-thinning drugs
  • People who take steroid medicine such as prednisone
  • Persons who take other medicines containing non-steroidal anti-inflammatory drugs, such as ibuprofen or naproxen
  • Individuals who drink three or more alcoholic drinks a day

Symptoms and warning signs of stomach bleeding include feeling faint, vomiting blood, passing bloody stools, and abdominal pain. If you have any of these symptoms, it is suggested that you consult a healthcare provider immediately.

Dr. Mahoney also said that “Some people may have been taking aspirin-containing antacid products frequently for a long time. Apart from the bleeding risk, it’s not normal to have frequent or chronic upset stomach or heartburn. You should talk to a health care provider if that’s happening.”

If you want to know more about antacids and its various effects, please click on this link.

_______________________________

Dr. Veronica Anderson is an MD, Functional Medicine practitioner, Homeopath. and Medical Intuitive. As a national speaker and designer of the Functional Fix and Rejuvenation Journey programs, she helps people who feel like their doctors have failed them. She advocates science-based natural, holistic, and complementary treatments to address the root cause of disease. Dr. Veronica is a highly-sought guest on national television and syndicated radio and hosts her own radio show, Wellness for the REAL World, on FOX Sports 920 AM “the Jersey” on Mondays at 7:00 pm ET.

To get started transforming your health, schedule a consult HERE.